Do you gain weight during or after hormone replacement therapy?

Many women worry about weight gain being a side effect of taking HRT. However, several scientific studies show that there is no direct link between weight gain and hormone replacement therapy (HRT) itself.

HRT is used to help relieve the symptoms of menopause and reduce the risk of bone loss after menopause. Some menopausal women stay away from this therapy because they believe it causes weight gain. However, they may naturally gain weight at the time of menopause. Besides that, studies found no evidence that this therapy has an effect on body weight.

Many women gain weight during menopause, regardless of whether they take HRT or not. You can overcome this through a healthy diet and regular exercise.

At the start of treatment, some women may experience water retention and bloating, which may be misinterpreted by patients as weight gain or fat deposition. However, these symptoms frequently disappear on continuing therapy or reducing the dosage.

HRT involves the administration of synthetic estrogen, which may help slow weight gain

Estrogen regulates body adiposity and fat distribution and plays a major role in metabolism, muscle mass, and insulin production. Reduced levels of the female hormone estrogen can interfere with these factors to cause weight gain and difficulty with losing weight. HRT can help women lose the unwanted belly fat that appears post-menopause; it also improves energy and metabolism, increases fasting insulin levels and decreases insulin sensitivity, and effectively maintains muscle mass - all of which can help prevent weight gain.

Any medication can sometimes have certain side effects and the hormones used in HRT are no exception. However, in this case, all the available evidence shows that weight gain is not one of them and this therapy cannot prevent weight gain at menopause.


Disclaimer: We do not assume responsibility for the use of the provided information or its interpretation. Our efforts are towards providing current and reliable information; however these should not be considered, or used as a substitute for diagnosis or treatment.

Source: https://www.cedars-sinai.edu/Education/Medical-Library/